Medical News Today: Antidepressants Produce Long-Term Depression

We read in the article below the following statements about long-term use of antidepressants producing long-term depression & withdrawal. Now all these researchers had to do to learn this sooner was read the research in my book when the first edition came out almost 20 years ago. Once again I repeat that the hypothesis behind antidepressants is INCORRECT/BACKWARDS!! And if the hypothesis is backwards the drugs are going to CAUSE what we are being told that they cure!
“. . . there are reasons to believe that antidepressant treatment itself may contribute to a chronic depressive syndrome. . .
In other words, prolonged exposure to antidepressants can induce neuroplastic changes that result in the genesis of antidepressant-induced dysphoric symptoms. The investigators propose the term ‘tardive dysphoria’ to describe such a phenomenon and describe diagnostic criteria for it. Tapering or discontinuing the antidepressant might reverse the dysphoric state. Antidepressant discontinuation may not provide immediate relief. In fact, it is likely that transient symptoms of withdrawal will occur in the initial 2-4 weeks following antidepressant discontinuation or tapering. However, after a prolonged period of antidepressant abstinence, one may see a gradual return to the patient’s baseline.”
Ann Blake-Tracy, Executive Director
International Coalition for Drug Awareness
www.drugawareness.org & www.ssristories.drugawareness.orgAuthor: Prozac: Panacea or Pandora? – Our Serotonin
Nightmare – The Complete Truth of the Full Impact of
Antidepressants Upon Us & Our World & Help! I
Can’t Get Off My Antidepressant!
 
http://www.medicalnewstoday.com/articles/218435.php
A New Troublesome Long-Term Effect Of Antidepressant Drugs; Tardive Dysphoria.
Editor’s Choice
Main Category: Depression
Also Included In: Psychology / Psychiatry
Article Date: 08 Mar 2011 – 0:00 PST

Treatment-resistantdepression (TRD) may be related to inadequate dosing of antidepressants or antidepressant tolerance. Alternatively, there are reasons to believe that antidepressant treatment itself may contribute to a chronic depressive syndrome. This study reports a case of antidepressant discontinuation in a TRD patient, a 67-year-old white man with onset of major depressive illness at the age of 45. He was homozygous for the short form of the serotonin transporter. He was treated off and on until the age of 59 and had been on an antidepressant continuously until the age of 67. Over the previous 2 years he had been depressed without any relief by medication or 2 electroconvulsive treatments. His medications at the time of evaluation included paroxetine 10 mg daily, venlafaxine 75 mg daily and clonazepam 3 mg daily. His 17-item Hamilton depression score was 22. Over the subsequent 6 months, he was started on bupropion and then tapered off all antidepressants, including the bupropion. His Hamilton depression score dropped to 18. The patient was not satisfied with his progress and sought another opinion to restart antidepressants. One year later, on duloxetine 60 mg daily, he continued to complain of unremitting depression.

A possible prodepressant effect of antidepressants has been previously proposed. Fava was the first to suggest that an antidepressant-related neurobiochemical mechanism of increasing vulnerability to depression might play a role in worsening the long-term outcome of the illness. Understanding of potential mechanisms of this phenomenon can be gleaned from observations regarding the short form of the serotonin transporter (5HTTR). Patients with the short form of the 5HTTR and prolonged antidepressant exposure, may be particularly vulnerable to antidepressant-related worsening. In other words, prolonged exposure to antidepressants can induce neuroplastic changes that result in the genesis of antidepressant-induced dysphoric symptoms. The investigators propose the term ‘tardive dysphoria’ to describe such a phenomenon and describe diagnostic criteria for it. Tapering or discontinuing the antidepressant might reverse the dysphoric state. Antidepressant discontinuation may not provide immediate relief. In fact, it is likely that transient symptoms of withdrawal will occur in the initial 2-4 weeks following antidepressant discontinuation or tapering. However, after a prolonged period of antidepressant abstinence, one may see a gradual return to the patient’s baseline.

Source: Journal of Psychotherapy and Psychosomatics, AlphaGalileo Foundation.

632 total views, no views today

10/28/1999 – STUDY QUESTIONS TREATMENT OF VERY YOUNG WITH PSYCHOTROPIC MEDS

YOU MAY BE INTERESTED IN A NEW STUDY WHICH APPEARS IN THIS MONTH’S
JAMA, QUESTIONING THE TREATMENT OF VERY YOUNG CHILDREN (3 AND UNDER)
WITH PSYCHOTROPIC DRUGS. HERE’S A SUMMARY AND A LINK.

Diagnosis of Attention-Deficit/Hyperactivity Disorder and Use of
Psychotropic Medication in Very Young Children

Marsha D. Rappley, MD; Patricia B. Mullan, PhD; Francisco J. Alvarez;
Ihouma U. Eneli, MD; Jenny Wang, PhD; Joseph C. Gardiner, PhD

Conclusions

Children aged 3 years or younger had ADHD diagnosed and received
markedly variable psychotropic medication regimens. Little information
is available to guide these practices. The presence of comorbid
conditions and injuries attests to these children’s vulnerability.
Resources must be identified that will enable physicians to better
respond to the compelling needs of these children and their families.

Editor’s Note: The authors point out a pressing need to define better
diagnostic criteria and effective treatment in very young children.
There seems to be a real deficit in attention to this
problem.—Catherine D. DeAngelis, MD

http://archpedi.ama-assn.org/issues/v153n10/full/poa8497.html

462 total views, no views today